Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 129, NWS Goodland, KS

June 24, 2003Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 24, 2003, 4:24 PM MDT for Dundy County, Nebraska. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2003, 4:24 PM MDT (22:24 UTC)
Expired
Jun 24, 2003, 5:30 PM MDT
In force
66 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Dundy County, NE

The radar

The Goodland radar (KGLD), 123 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 2:55 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2003-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2003-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WUUS53 KGLD 242224
SVRGLD
NEC057-242330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT TUE JUN 24 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUNDY COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 530 PM MDT

* AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL DUNDY COUNTY...OR ABOUT 7 MILES
  NORTH OF BENKELMAN...MOVING NORTH AT 40 MPH.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 4011 10172 4012 10135 4099 10134 4099 10170

RUBIN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:44 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 24, 1:44 PM MDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
144 PM MDT TUE JUN 24 2003

FORECAST CONCERNS INCLUDE WIND AND THUNDERSTORM CHANCES TONIGHT AND
EARLY TOMORROW THEN TEMPERATURES FOLLOWING COLD FRONT INTO FRIDAY.

19Z SURFACE MAP ANALYSIS SHOWED A STATIONARY FRONT FROM CENTRAL
NEBRASKA INTO EASTERN COLORADO WITH A SURFACE LOW CENTERED OVER
SOUTHEAST COLORADO WHICH WILL BEGIN A TREK SOUTHEAST AS A COLD FRONT
TONIGHT. A STRONG RIDGE OF HIGH PRESSURE TO OUR NORTHWEST WAS
CENTERED OVER NORTHWEST WYOMING. IR AND WATER VAPOR SATELLITE IMAGERY
SHOWED UPPER LOW SPINNING OVER NORTHERN UTAH AND MOVING SLOWLY EAST.

MODELS INITIALIZED WELL THIS MORNING WITH STRENGTH AND TIMING OF
ANTICIPATED COLD FRONT FROM THE NORTHWEST AS HIGH PRESSURE RIDGE
PUSHES FRONT THROUGH. RUC MODEL WAS ONLY ONE DOING WELL WITH THE
WINDS OF TODAY. WIND ADVISORY IS STILL IN EFFECT FOR FORECAST AREA
INTO TONIGHT. WILL GO WITH ETA MODEL FOR TEMPERATURE AND MOISTURE
FIELDS OUT THROUGH 24 HOURS.

FOR TONIGHT...MODELS FORECAST BEST 700 MB THETA-E/K INDEX AND CAPE
VALUES OVER OUR EASTERN ZONES ALONG WITH A 50KT JET OUT OF THE SOUTH.
ENOUGH MOISTURE WILL BE PRESENT FOR SCATTERED THUNDERSTORMS TO
PERSIST AT LEAST THROUGH THE EVENING. MODELS WERE FAIRLY CONSISTENT
WITH TIMING OF COLD FRONT THROUGH AREA FROM NORTHWEST. LOOKING AT
FRONTAL PASSAGE AT GOODLAND BETWEEN MIDNIGHT AND 3 AM MDT. SOUTH
WINDS WILL BECOME NORTHWEST AND GUSTY SOON AFTER FRONTAL PASSAGE.
WITH STRONG WINDS EXPECTED WILL KEEP WIND ADVISORY FOR AREA TONIGHT.
TEMPERATURES WILL BE MILD IN THE UPPER 50S TO LOWER 60S.

FOR WEDNESDAY...COLD FRONT PUSHES SOUTHWARD WELL BEYOND OUR FORECAST
AREA. AN UPPER TROUGH PASSES THROUGH DURING THE MORNING AS WELL.
WITH MEAGER MOISTURE AND DECENT DYNAMICS LEFT BEHIND WILL CARRY
SLIGHT CHANCE POPS FOR SHOWERS IN THE MORNING. WILL SEE DRY WEATHER
SPREAD EASTWARD ACROSS AREA DURING THE AFTERNOON. WINDS WILL BE
FROM THE NORTH AT 10 TO 20 MPH ACROSS THE AREA.

FOR THE PERIOD WEDNESDAY NIGHT THROUGH SATURDAY MODELS FORECAST A
DRY PERIOD OF WEATHER AS SURFACE HIGH PRESSURE RIDGE BUILDS
SOUTHEAST AND REMAINS OVER THE CENTRAL HIGH PLAINS DURING THAT TIME.
MAIN CONCERN FOR THIS PERIOD WILL BE TEMPERATURES. HOW COOL
TEMPERATURES WILL BE FOR HIGHS ON WEDNESDAY AND THURSDAY WILL BE A
CONCERN. UPSTREAM SURFACE OBSERVATIONS EARLY THIS AFTERNOON SHOWED
HIGHS IN THE 40S AND 50S NOT TOO FAR AWAY. GOING CLOSE TO GUIDANCE
TEMPERATURES FOR HIGHS IN THE 70S TOMORROW AND THURSDAY AND INTO
THE LOWER TO MIDDLE 80S ON FRIDAY AND SATURDAY. WEDNESDAY NIGHT
LOOKS TO BE A COOL NIGHT WITH LOWS IN THE UPPER 40S TO LOWER 50S.

FOR THE EXTENDED PERIOD DAYS 4 THROUGH 7 WILL MAKE NO CHANGES AT
THIS TIME BASED ON EXAMINATION OF CURRENT AND PREVIOUS MODEL RUNS OF
THE GFS AS WELL AS ECMWF. WILL STILL KEEP SLIGHT CHANCE POPS FOR
SATURDAY NIGHT AS UPPER LEVEL SHORTWAVE MOVES THROUGH THE FORECAST
AREA WITH SOME RETURN OF LOW LEVEL MOISTURE. SUNDAY THROUGH TUESDAY
WILL BE DRY WITH TEMPERATURES IN THE UPPER 80S TO LOWER 90S IN THE
DAY AND UPPER 50S TO LOWER 60S AT NIGHT.

.GLD...WIND ADVISORY THROUGH THIS EVENING FOR ALL BUT EXTREME
NORTHWEST ZONES.

LAMMERS
Hazardous weather outlook, Jun 24, 10:50 AM MDT, 5 hours 34 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT TUE JUN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON ACROSS WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA. SOME
OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH THE
MAIN THREATS BEING STRONG DAMAGING WINDS AND HAIL.

MAXIMUM TEMPERATURES WILL CLIMB INTO THE LOWER AND MIDDLE 90S AND
SURFACE DEWPOINTS WILL REMAIN IN THE 60S EAST OF A WEAK
DRYLINE...WHICH WILL SET UP IN THE VICINITY OF THE COLORADO AND
KANSAS BORDER. THE ATMOSPHERE IS FORECAST TO BECOME MODERATELY
UNSTABLE BY LATE AFTERNOON EAST OF THE DRYLINE.

THE ATMOSPHERE IS EXPECTED TO REMAIN CAPPED INTO EARLY AFTERNOON.
HOWEVER...BY THE MIDDLE OF THE AFTERNOON...HEATING WILL COMBINE WITH
THE APPROACH OF AN UPPER LEVEL TROUGH OF LOW PRESSURE TO BREAK THE
CAP. AS THIS OCCURS NEAR 3 PM MDT...THUNDERSTORMS ARE EXPECTED TO
RAPIDLY DEVELOP...MAINLY ALONG AND EAST OF A LINE FROM WRAY COLORADO
TO GOODLAND KANSAS AND THEN SOUTH TO THE CHEYENNE WELLS COLORADO
AREA. THE MAIN THREATS WILL BE HAIL AND STRONG WIND...WITH EXPECTED
STORM MOVEMENT NORTHEAST AT 40 MPH.

IN ADDITION TO THE THREAT OF STRONG THUNDERSTORMS...STRONG WINDS
THIS AFTERNOON WILL COMBINE HIGH TEMPERATURES IN THE 90S TO PRODUCE
EXTREME FIRE CONDITIONS. EXTREME FIRE DANGER MEANS FIRES START
QUICKLY...SPREAD FURIOUSLY...AND BURN INTENSELY. ALL FIRES ARE
POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS
WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON EAST OF A
LINE FROM WRAY COLORADO TO GOODLAND TO CHEYENNE WELLS COLORADO.

RJC

In the hours before

Special weather statement, Jun 24, 2:55 PM MDT, 1 hour 29 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MDT TUE JUN 24 2003

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED
SEVERE THUNDERSTORM WATCH NUMBER 581 FOR PORTIONS OF EASTERN
COLORADO...NORTHWEST KANSAS AND SOUTHWEST NEBRASKA EFFECTIVE UNTIL
900 PM MDT (1000 PM CDT).

IN COLORADO...THE SEVERE THUNDERSTORM WATCH INCLUDES YUMA...KIT
CARSON AND CHEYENNE COUNTIES.

IN NEBRASKA...THE SEVERE THUNDERSTORM WATCH INCLUDES DUNDY...
HITCHCOCK AND RED WILLOW COUNTIES.

IN KANSAS...THE SEVERE THUNDERSTORM WATCH INCLUDES
CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN...THOMAS...SHERIDAN..
GRAHAM...WALLACE...LOGAN...GOVE...GREELEY AND WICHITA COUNTIES.

SR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:06 PM MDTSevere Thunderstorm WarningGLDHitchcock39 min
Jun 23, 7:37 PM MDTSevere Thunderstorm WarningGLDRed Willow53 min
Jun 23, 8:28 PM MDTSevere Thunderstorm WarningGLDRed Willow62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.